North Dakota, 2002Lightning Strike in North Dakota, June 22, 2002
June 22, 2002 · NWS BIS · 1 event in 1 county or zone
1 lightning, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $30,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before the first event at Jun 22, 1:00 AM CST, 4 hours 25 minutes earlier.
Area forecast discussion, Jun 22, 1:00 AM CST, 4 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
200 AM CDT SAT JUN 22 2002
PROBLEMS TODAY ARE SEVERE CONVECTION AND HEAVY RAIN POSSIBILITY. AVN
GENERALLY AGREES WITH ETA FIRST FEW PERIODS...BUT BY SUNDAY AVN
OPENS UP H500 LOW INTO A WEAK SHORTWAVE. YESTERDAYS MODEL RUNS KEPT
THIS FEATURE A CLOSED LOW OVER ND...JUST WHAT THE ETA AND NGM ARE
DOING TODAY. THINK AVN HAS A HANDLE ON FIRST COUPLE OF PERIODS...BUT
THEN SOLNS DIVERGE. WILL FOLLOW ETA FOR FORECAST TODAY.
YESTERDAY EVENINGS SOUNDINGS INDICATED CAPPING OVER SD/ND WITH H700
TEMPS OF 10 TO 12 DEGREES C. MODEL PROGS INDICATE THIS CAP NOT
WEAKENING UNTIL SAT AFTERNOON/EVENING...BUT ANY UPPER LEVEL IMPULSE
WILL DISRUPT CAP. ALSO...NORTHERN NORTH DAKOTA NOT IN A CAPPED
ENVIRONMENT. MODELS SHOW VORT CENTERS/SHORTWAVES OVER ERN
MONTANA/NORTH DAKOTA INTENSIFYING FROM 06Z TO 12Z TODAY...AND
PRESENT CONVECTION IN ERN MONTANA HAS BEEN INCREASING IN AREAL
COVERAGE PAST FEW HOURS. CONVECTION ALSO IN NRN NORTH DAKOTA NORTH
OF CAP. EXPECT THIS ENERGY TO MOVE EAST/NORTHEAST ACROSS THE STATE
THIS MORNING. FORECAST SOUNDINGS INDICATED K INDICES OF 30 OR MORE
WITH CAPE VALUES OVER 3000. AS SURFACE LOW MOVES INTO SOUTH DAKOTA
AND H700 CAP BREAKS DOWN WITH H500 TROUGH APPROACHING THE
DAKOTAS...EXPECT ANOTHER ROUND OF CONVECTION LATE THIS
AFTERNOON/EVENING IN THE WEST...AND THIS EVENING/OVERNIGHT CENTRAL.
CHANCE OF THUNDERSTORMS CONTINUES THROUGH MONDAY AS UPPER LEVEL LOW
REMAINS IN THE NORTHERN PLAINS.
.BIS...NONE.
VINING
In the hours before
Special weather statement, Jun 22, 12:49 AM CST, 4 hours 36 minutes before
NDZ001-009-017-220845-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILLISTON ND
150 AM CDT (1250 AM MDT) SAT JUN 22 2002
SCATTERED THUNDERSTORMS SHOWERS HAVE MOVED INTO NORTHEASTERN MONTANA
AND ARE MOVING EAST AT 25 MPH. THIS ACTIVITY IS EXPECTED TO CONTINUE
EAST INTO WESTERN DIVIDE...WILLIAMS AND MCKENZIE COUNTIES AND
CONTINUE EAST OUT OF THE COUNTIES EARLY THIS MORNING. MODERATE TO
HEAVY PRECIPITATION GUSTY WINDS CAN BE EXPECTED WITH THIS STORM. USE
CAUTION AND REMAIN INDOORS TO ASSURE SAFETY.
KROLAK
Special weather statement, Jun 22, 4:00 AM CST, 1 hour 25 minutes before
NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-221400-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
500 AM CDT SAT JUN 22 2002
...A GOOD CHANCE OF SEVERE THUNDERSTORMS TODAY AND TONIGHT...
A LOW PRESSURE CENTER OVER WYOMING AND THE DAKOTAS WILL ALLOW
MOISTURE CONVERGENCE AND LIFT...WHILE UPPER LEVEL IMPULSES SET OF
THUNDERSTORMS TODAY AND TONIGHT. THE ATMOSPHERE IS ALREADY
UNSTABLE...AND SEVERE THUNDERSTORMS WILL BE POSSIBLE TODAY AND
TONIGHT.
SEVERE WEATHER STORM SPOTTERS WILL PROBABLY BE ACTIVATED TODAY AND
TONIGHT.
VINING
Lightning, Burke
- When
- June 22, 5:25 AM CST
- Where
- Burke County, Lignite
- Property damage
- $30,000
- Reported by
- NEWSPAPER
- Coordinates
- 48.791, -102.518 (the zone’s center; the record gives no point)
Lighntning struck the steeple of the Tonset Lutheran Church catching it on fire. The church was built in 1916.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Wisconsin, June 22 to 25, 20021 death · 9 events
- Rip Current in North Carolina, June 22, 20021 death · 1 event
- Flash Flooding in Wisconsin, June 22, 2002$1.1 million · 3 events
- Flash Flooding and Flooding in Minnesota, June 22 to 24, 2002$350,000 · 1.75 in hail · 22 events
- Flooding in Wisconsin, June 22, 2002$285,000 · 3 events
- Tornado and Flash Flooding in Montana, June 22 to 23, 2002$151,000 · F0 · 10 events
- Lightning Strike in Wyoming, June 22, 20025 injured · 1 event
- Hail and Damaging Winds in Michigan, June 22, 2002$40,000 · 50 kt wind · 6 events
- Flash Flooding and Hail in North Dakota, June 22, 2002$1,000 · 1.5 in hail · 25 events
- Hail and Damaging Winds in South Dakota, June 22 to 23, 20021 in hail · 23 events
- Flash Flooding in Wisconsin, June 22, 2002$20,000 · 2 events
- Damaging Wind and Lightning Strike in Rhode Island, June 22, 20021 injured · $2,000 · 50 kt wind · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5302024.